Wyoming, 2003

Wildfire in Wyoming, August 16 to 31, 2003

August 16 to 31, 2003 · NWS RIW · 1 event in 1 county or zone

Dry lightning ignited the Blackwater Wildfire on August 16. Ten residential and two commercial buildings needed protection as the wildfire approached.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Dry lightning ignited the Blackwater Wildfire on August 16. Ten residential and two commercial buildings needed protection as the wildfire approached. The fire burned 6,805 acres and cost an estimated 1.1 million dollars to fight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT SAT AUG 16 2003

...TONIGHT THROUGH TUESDAY NIGHT...
CONVECTION OCCURRING OVER THE FAR SOUTH AND WEST. INTERESTING FLOW
PATTERN OVER THE AREA WITH SOME ELEMENTS MOVING EAST WHILE OTHER
MOVING NORTH. MODELS CONTINUE THE SAGA OF THE UPPER LOW AND ITS
JOURNEY INTO THE ROCKIES. SATL LOOPS SHOW THE UPPER LOW IS STARTING
TO DIVE SE SO THINK SHORT TERM MODELS ARE OK. CONVECTION WILL LINGER
OVER THE AREA TONIGHT WITH A FRONT MOVING INTO THE NORTH LATE.
SUNDAY AND MONDAY WILL FEATURE THIS UPPER LOW AS IT SETTLES TOWARD
SE IDAHO BY SUNDAY NIGHT AND INTO SW WY/NE UT MONDAY MORNING.
COOLER AIR ALOFT AS SYSTEM MOVES IN AND THIS WILL AID IN AFTERNOON
AND EVENING CONVECTION BOTH DAYS. WILL NOT TRY TO ISOLATE THE BEST
PLACES FOR STORMS AND DEFAULT THE MTNS TO HIGHER POPS. WILL HOPE THE
HIGHER RHS AND COOLER TEMPS WILL AID FIRE FIGHTING EFFORTS THE NEXT
FEW DAYS. WHAT IS LEFT OF THE UPPER SYSTEM EXISTS ACROSS S WY TUESDAY
WITH NW FLOW BEHIND IT. HAVE OPTED TO PUT IN LOW POPS CENT AND E
ZONES AS INSTABILITY WILL STILL BE AROUND MAINLY DUE TO DECENT LAPSE
RATES.

.WEDNESDAY THROUGH SATURDAY...
THE HEAT RETURNS WITH UPPER RIDGE EXPANDING BACK INTO FOUR CORNERS
AREA THROUGH EXTENDED.  DIFFERENCES STILL IN TIMING OF NORTHERN
STREAM SHORTWAVES WED-THU WITH GFS BRUSHING A FRONT THROUGH WEDNESDAY
NIGHT. NOT MUCH IMPACT ON OUR AREA AS H7 TEMPS REBOUND INTO THE 15C
TO 17C RANGE SO BACK TO 90+ READINGS IN BASINS. TRAJECTORY OF UPPER
FLOW IS MORE FROM WSW WHICH SHOULD KEEP US DRY WED-SAT.

.RIW...NONE.
Hazardous weather outlook, Aug 16, 4:00 AM MST, 12 hours before
WYZ001>020-022>030-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FAR WEST THIS
AFTERNOON AND MOVE INTO CENTRAL WYOMING TOWARD EVENING.  THE MAIN
HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Park

When
August 16, 4:00 PM MST to August 31, 11:59 PM MST
Where
Park County, 30 mi W of Cody
Reported by
PARK/FOREST SERVICE
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334855.